Texas, 2011

High Wind in Texas, May 9, 2011

May 9, 2011 · NWS MAF · 2 events in 1 county or zone

Increasing mid level winds associated with an approaching upper level trough resulted in strong westerly winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing mid level winds associated with an approaching upper level trough resulted in strong westerly winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 10:23 AM MST, 2 hours 37 minutes earlier.

Area forecast discussion, May 9, 10:23 AM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1223 PM CDT MON MAY 9 2011

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS EXPECTED FOR THE NEXT 24 HOURS. WINDS WILL BE GUSTY
OUT OF THE WEST TO SOUTHWEST THIS AFTERNOON BEFORE DECREASING IN
INTENSITY AFTER SUNSET. EXPECT SOME PASSING CIRRUS OVERHEAD
THROUGH THE EVENING HOURS.

&&

PREV DISCUSSION... /ISSUED 512 AM CDT MON MAY 9 2011/

DISCUSSION...
ANOTHER VERY HOT AND WINDY DAY TODAY...BUT HOPEFULLY IT WILL BE
THE LAST FOR A WHILE AS AN APPROACHING UPPER LEVEL LOW GRADUALLY
BRINGS IN COOLER TEMPS. MODELS ARE IN GOOD AGREEMENT THAT
INCREASING MID LEVEL WINDS WILL AGAIN SEND HIGHS INTO THE UPPER
90S AND 100S MANY PLACES...AND THIS STRONG HEATING WILL HELP MIX
WINDS INTO THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON.
STRONGEST WINDS WILL BE IN THE GUADALUPE MOUNTAINS WITH LOWER
SPEEDS ELSEWHERE.

A BIG FORECAST CONCERN IS PRECIP CHANCES STARTING TOMORROW AND
CONTINUING UNTIL THE UPPER LOW EJECTS EAST ON THURSDAY. AS THE
UPPER LOW DIGS INTO THE DESERT SOUTHWEST...IT WILL INTERACT WITH
THE SOUTHERN STREAM JET AND PULL IT TOWARDS OUR CWA. THE JET WILL
BRING IN MID AND UPPER LEVEL MOISTURE AND SURFACE PRESSURE FALLS
AS A RESULT OF THE APPROACHING UPPER LOW SHOULD BACK THE WINDS
AROUND FROM THE SOUTHEAST AND INCREASE LOW LEVEL MOISTURE AS WELL.
THE DRYLINE HAS BEEN SO SHARP AND PRONOUNCED LATELY THAT MODELS
HAVE BEEN HAVING A TOUGH TIME WITH ITS POSITION GENERALLY KEEPING
IT TOO FAR TO THE EAST...ESPECIALLY DURING ITS NIGHTLY RETREAT
WEST. HOWEVER WE HAVE BEEN SO DRY RECENTLY AND MODELS ARE NOT
GETTING TOO CARRIED AWAY WITH POPS SO LEFT THE WEATHER GRIDS ALONE
THIS PACKAGE KEEPING RAIN CHANCES IN THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS TUESDAY INTO THURSDAY.

SLOWLY DECREASING UPPER HEIGHTS AS A RESULT OF THE APPROACHING LOW
WILL DECREASE SUBSIDENCE AND THUS TEMPS WILL COOL EVEN AHEAD OF
THE COLD FRONT WHICH IS EXPECTED TO MOVE THROUGH ON THURSDAY. THE
EXTENDED PERIOD BECOMES UNCERTAIN AS MODELS DIVERGE ON HOW AND
WHERE HIGH PRESSURE BEHIND THE FRONT BUILDS SOUTH. THE GFS
ACTUALLY SHOWS A SECONDARY FRONT ON SATURDAY AND SATURDAY NIGHT
WHICH SERVES AS A FOCUS FOR COPIOUS RAINFALL. THIS DOES NOT SEEM
LIKELY AND THUS KEPT POPS VERY LOW...HOWEVER BOTH THE GFS AND
ECMWF SHOW SIGNIFICANT MOISTURE RETURN SUNDAY WHICH COMBINED WITH
DAYTIME HEATING COULD GET THUNDERSTORMS FIRING...ESPECIALLY IN THE
MOUNTAINS WEST OF THE PECOS RIVER. WITH MODELS SHOWING ANOTHER
DEEP UPPER LEVEL LOW DROPPING ALONG THE WEST COAST LATE IN THE
PERIOD...ONE CAN ONLY HOPE WE ARE SEEING THE BEGINNING OF A
PATTERN SHIFT THAT WOULD ALLOW FOR MORE RAINFALL.

HENNIG

FIRE WEATHER...
EXPANDED THE RED FLAG WARNING TODAY TO COVER THE ENTIRE AREA FOR
TODAY. STRONG WINDS IN THE GUADALUPE MOUNTAINS AND VERY WINDY
CONDITIONS IN THE ADJACENT PLAINS WILL HIGHLIGHT THE AREA OF
GREATEST FIRE WEATHER THREAT TODAY...WITH MORE MARGINAL CONDITIONS
FURTHER EAST. A DRYLINE WILL PUSH BACK WEST TONIGHT BUT MODELS
HAVE STRUGGLED WITH ITS POSITION IN KEEPING IT TOO FAR EAST DURING
THE OVERNIGHT PERIODS. EXCELLENT RECOVERY CAN BE EXPECTED EAST OF
THE DRYLINE...POOR RECOVERY WEST OF THE LINE WHICH SHOULD BE
ROUGHLY ALONG THE TX/NM BORDER. DECIDED AGAINST UPGRADING THE FIRE
WEATHER WATCH FOR TOMORROW BECAUSE THERE ARE SOME INDICATIONS THAT
THE DRYLINE TOMORROW WILL NOT MIX AS FAR EAST AS IT HAS IN RECENT
DAYS AND RH/S IN THE CENTRAL AND EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS COULD HOLD AT 20 OR HIGHER DURING THE AFTERNOON.
SOUTHEAST NEW MEXICO AND AREAS WEST OF THE PECOS RIVER HAVE A MUCH
BETTER CHANCE OF RED FLAG CONDITIONS. WEDNESDAY HOPEFULLY WILL BE
THE LAST DAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR A FEW DAYS
AS A COLD FRONT MOVES INTO THE AREA ON THURSDAY REDUCING WINDS AND
TEMPS...AND INCREASING MOISTURE.

SPEAKING OF MOISTURE...THERE MAY BE THUNDERSTORMS FORMING ALONG
THE DRYLINE TUESDAY INTO THURSDAY MAINLY IN THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS. THERE WILL BE A THREAT FOR DRY
LIGHTNING STARTS SO THIS WILL HAVE TO BE CLOSELY WATCHED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ TUESDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
     PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
     REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
     HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

&&

99
Hazardous weather outlook, May 9, 11:33 AM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT MON MAY 9 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
133 PM CDT MON MAY 9 2011 /1233 PM MDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS EVENING ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. BREEZY
CONDITIONS ALONG WITH RELATIVE HUMIDITIES AS LOW AS 1 PERCENT ARE
EXPECTED THIS AFTERNOON THROUGH MID EVENING. A RED FLAG WARNING IS
IN EFFECT THROUGH THIS EVENING.

SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED
IN THE GUADALUPE MOUNTAINS THROUGH MID EVENING. A HIGH WIND
WARNING REMAINS IN EFFECT.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
THROUGH MID EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS...UPPER
TRANS PECOS...DAVIS MOUNTAINS...MARFA PLATEAU...AND PRESIDIO
VALLEY. A WIND ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE TUESDAY AND AGAIN WEDNESDAY ACROSS SOUTHEAST NEW MEXICO
AND MUCH OF WEST TEXAS. BREEZY TO WINDY CONDITIONS ALONG WITH
RELATIVE HUMIDITIES DROPPING NEAR 3 TO 10 PERCENT WILL BE POSSIBLE
BOTH DAYS. A RED FLAG WARNING IS NOW IN EFFECT TUESDAY AND
WEDNESDAY FOR SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY
NIGHT ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.
ANY THUNDERSTORMS THAT FORM MAY BECOME STRONG TO SEVERE...WITH
LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 9, 1:00 PM MST to 4:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
May 9, 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307795, 307797.